Alert archive / Maryland / Tornado Warnings in 2002

Tornado Warning 6, NWS Baltimore/Washington

May 2, 2002Harford County, Maryland

NWS Baltimore/Washington issued this tornado warning at May 2, 2002, 5:15 PM EDT for Harford County, Maryland. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2002, 5:15 PM EDT (21:15 UTC)
Expired
May 2, 2002, 5:45 PM EDT
In force
30 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Harford County, MD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 2:30 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2002-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2002-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 408 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
408 m²/s²
0-3 km storm-relative helicity
464 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KLWX 022115
TORLWX
MDC025-022145-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
513 PM EDT THU MAY 2 2002

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN HARFORD COUNTY IN NORTHERN MARYLAND

* UNTIL 545 PM EDT

* AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO OVER EXTREME SOUTHERN YORK COUNTY NEAR PYLESVILLE...
  MOVING EAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE...
  NEAR WHITEFORD AT 522 PM
  4 MILES NORTHWEST OF DARLINGTON 530 PM

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO STRUCTURE
IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3984 7655 3966 7657 3959 7608 3981 7604

SMZ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at May 2, 2:55 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 2, 2:55 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
255 PM EDT THU MAY 2 2002

TOR WATCH IN EFFECT FOR ENTR FA UNTIL 9PM (01Z). AN AREA OF
SHRAS/TSRAS HAD MOVED INTO FA FM WV THIS AFTN. WL BE WATCHING SVR
AND FLSH FLOOD THREAT.

SHRAS/TSRAS WL BE LIKELY INTO THIS EVE AS CDFNT EXPECTED TO BE RIGHT
OVR THE FA AT 00Z. AMS DRIES OUT AFT 06Z BHND FRONT. WL BCM BREEZY
DUE TO GRADIENT BETW DEEPENING LOW PRES N OF THE AREA AND HIGH PRES
ADVANCING EWD AND CAA.

HIGH PRES AND DRY AMS WL MOV ACRS RGN FRI AND FRI NGT. CDFNT WL BCM
STNRY OVR CAROLINAS. SOME CI WL MOV INTO THE AREA LATE FRI NIGHT AS
NXT S/W APPCHS FM MIDWEST. LOW PRES ASSOCD W/THE S/W WL MOV E ALG
STNRY BDRY S OF FA. MOISTURE WL SPREAD N THRUT THE AREA ON SAT AS
LOW MOVES E THRU CAROLINAS. IN ADDITION...HIGH PRES WL MOV OFFSHORE
AND PUMP ATLC MOISTURE INTO RGN. WL ADD CHC OF RA TO AREA SAT AFTN.

FWC TEMPS AND 06Z MAV TEMPS WERE SIMILIAR AND SEEMED RSNBL.

ZONAL FLOW WL PREVAIL OVR RGN SAT NGT THRU SUN NGT. ANOTHER S/W WL
MOV THRU THE AREA MON AND MON NGT BRINGING CHC OF RA. UPR RDG
FCST TO BLD INTO RGN DAY/S 5 THRU 7.

.LWX...
DC...FLOOD WATCH FOR THIS AFTERNOON FOR ZONE DCZ001.

MD...FLOOD WATCH FOR THIS AFTERNOON FOR ZONES
MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018.

VA...FLOOD WATCH FOR THIS AFTERNOON FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ050>057.

WV...FLOOD WATCH FOR THIS AFTERNOON FOR ZONES WVZ048>055.

ARTHUR

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 3:25 PM EDTSevere Thunderstorm WarningLWXMontgomery50 min
May 2, 3:44 PM EDTSevere Thunderstorm WarningLWXHoward46 min
May 2, 4:05 PM EDTSevere Thunderstorm WarningLWXBaltimore, City of Baltimore40 min
May 2, 4:22 PM EDTSevere Thunderstorm WarningLWXHarford38 min

Nearby

Tornado Warnings in Maryland, 2002Every tornado warning in 2002Tornadoes in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.